North Dakota, 2021Blizzard in North Dakota, December 27, 2021
December 27, 2021 · NWS FGF · 10 events in 10 counties and zones
Blowing snow and low visibility led to blizzard conditions that impacted much of southeastern North Dakota.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Blowing snow and low visibility led to blizzard conditions that impacted much of southeastern North Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 27, 4:02 AM CST, 25 minutes earlier.
Area forecast discussion, Dec 27, 4:02 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
402 AM CST Mon Dec 27 2021
.SHORT TERM...(Today through Tuesday)
Issued at 401 AM CST Mon Dec 27 2021
Bottom Line Up Front...
Significant travel impacts remain likely through this afternoon.
Snowfall will begin to diminish during the mid to late morning
hours; however, winds are expected to pick up substantially by mid-
morning, then persist through mid-afternoon. The strongest winds are
expected to remain west of the Red River, stretching from the Devils
Lake Basin, southward to around I-94. Gusts could exceed 40 mph at
times, leading to Blizzard conditions to include blowing snow and
sharply reduced visibility. White out conditions are likely, leading
to further travel difficulties. Areas to the east of the Red River
will still see wind gusts into the 30 to 35 mph range, thus blowing
snow remains possible in most areas.
Today's Synopsis...
The H5 upper low and enhancing H7 shortwave continue east this
morning, with the low expected to travel across the CWA around
sunrise. Winds across the western side of the low will be rather
strong as pressure rises, following the low, will be enhanced
briefly as we head into the mid to late morning. Winds become
northwesterly during this time, with gusts upwards of 40 mph or
greater across portions of the region. This is expected to loft
freshly fallen snow and create visibility restrictions down to 1/4
mile or less. Blizzard conditions, at this point, are likely from
the southern portions of the Devils Lake Basin, southward to I-94.
Tuesday...
A much colder air mass pushes into the region tonight into Tuesday.
There is growing confidence surrounding another chance for snow
later tonight and into the day Tuesday. Probability of 2 or more
inches remains just under 80 percent, with the probability of 4
inches hovering around 20 percent. This will traverse the region
along a relatively quick-moving H5 shortwave.
.LONG TERM...(Tuesday night through Sunday)
Issued at 401 AM CST Mon Dec 27 2021
Overview...
Snow will likely be lingering over an area from the Red River Valley
eastward from Tuesday evening into early Wednesday morning. A
secondary chance for some light snow will also be possible on
Thursday. Otherwise, a prolonged period of very cold temperatures
and dangerous wind chills in the -30s to -40s will provide the main
impacts across the long term period.
Discussion...
As an upper trough over the northern Plains begins to exit the
region, the reign of southwesterly flow aloft looks to come to an
end. During this transitory period, zonal flow aloft will work its
way into the area from the mid to late week period before
northwesterly flow makes its return by the weekend. Before this
occurs though, some winter weather impacts will be possible late
Tuesday into early Wednesday, especially from the Red River Valley
eastward. Snow is expected to taper off during the overnight hours,
but may still linger in these areas as the upper trough continues to
translate eastward. Not to be lost in the shuffle, very cold
overnight temperatures in the -10s to -20s are also anticipated as
CAA takes hold of the region. While winds will remain generally
light, in the 10-15 kt range, this will be sufficient enough for
widespread wind chills in the -30s to -40s.
Moving into the mid to late week period, there looks to be little in
the way of a reprieve from the cold. Zonal flow aloft will keep
temperatures more or less stagnant through the end of the week.
Ensemble guidance is also beginning to show hints of a weak embedded
shortwave bringing some light snow impacts to the region on
Thursday. This looks to be a quick moving wave, and as such,
ensemble probabilities of 24 hour snowfall exceeding 1 inch are in
the 30-40% range. As this shortwave pushes through, an upper trough
over the central Plains will begin to move out of the region as well
and induce northwesterly flow aloft across the northern Plains. This
will lead to high and low temperatures plummeting back to well below
zero with accompanying dangerous wind chills as well. Remember, that
with wind chills in the -30s to -40s, it takes only 10-15 minutes
for frostbite to set in on exposed skin.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1111 PM CST Sun Dec 26 2021
Started out with the same ideas as the 00z set of TAFs, but made
some tweaks. The snow will continue overnight. The main question
is how strong the northwest winds will get on Monday mid to late
morning through the mid afternoon. It still seems like the Fargo
to Devils Lake corridor will see the strongest winds and therefore
lowest visibilities from BLSN during this period. As fast as these
winds pick up Monday morning, they will drop during the late
afternoon and early evening...so visibilities and cloud heights
will improve again.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 6 PM CST this evening for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...Winter Storm Warning until 6 PM CST this evening for MNZ001>009-
013>017-022>024-027>032-040.
SHORT TERM...Lynch
LONG TERM...Rick
AVIATION...GodonHazardous weather outlook, Dec 26, 5:37 PM CST, 10 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
537 PM CST Sun Dec 26 2021
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-272345-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
537 PM CST Sun Dec 26 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
A potent winter storm will impact the region, persisting at least
through Monday afternoon. Most areas will see a 90 percent chance
of 6 inches or more of snow. Higher amounts up to 12 inches are
possible. Travel will become very difficult across a large portion
of the area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The winter storm will continue into Monday, with increasing
northwest winds expected through the day. Blowing and drifting
snow will further impact travel conditions.
An additional system will provide snow chances Tuesday into
Tuesday night. Travel impacts are likely, with a 70 percent
chance for most areas to exceed 2 inches of snow.
Towards mid week, temperatures will rapidly fall below zero.
Dangerous wind chills approaching 40 degrees below zero appear
likely Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 26, 10:32 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1032 PM CST SUN DEC 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM SNOW BUFFALO 46.92N 97.55W
12/26/2021 M6.0 INCH CASS ND PUBLIC
SENT VIA SOCIAL MEDIA, WITH IMAGE.
&&Local storm report, Dec 27, 3:38 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 AM CST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HEAVY SNOW MOORHEAD 46.86N 96.76W
12/27/2021 M6.0 INCH CLAY MN BROADCAST MEDIA
&&Blizzard, Eddy
- When
- December 27, 4:27 AM CST to 6:00 PM CST
- Where
- Eddy forecast zone
- Reported by
- AWOS
- Coordinates
- 47.718, -98.902 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirmed visibilities were frequently below 1/4 mile in snow and blowing snow, starting between 8 and 10 am and continuing through the afternoon. Winds gusted from 45 to 55 mph for much of this time.
Blizzard, Nelson
- When
- December 27, 4:27 AM CST to 6:00 PM CST
- Where
- Nelson forecast zone
- Reported by
- AWOS
- Coordinates
- 47.922, -98.192 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirmed visibilities were frequently below 1/4 mile in snow and blowing snow, starting between 8 and 10 am and continuing through the afternoon. Winds gusted from 45 to 55 mph for much of this time.
Blizzard, Griggs
- When
- December 27, 4:27 AM CST to 6:00 PM CST
- Where
- Griggs forecast zone
- Reported by
- AWOS
- Coordinates
- 47.457, -98.237 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirmed visibilities were frequently below 1/4 mile in snow and blowing snow, starting between 8 and 10 am and continuing through the afternoon. Winds gusted from 45 to 55 mph for much of this time.
Blizzard, Steele
- When
- December 27, 4:27 AM CST to 6:00 PM CST
- Where
- Steele forecast zone
- Reported by
- AWOS
- Coordinates
- 47.456, -97.725 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirmed visibilities were frequently below 1/4 mile in snow and blowing snow, starting between 8 and 10 am and continuing through the afternoon. Winds gusted from 45 to 55 mph for much of this time.
Blizzard, Barnes
- When
- December 27, 4:27 AM CST to 6:00 PM CST
- Where
- Barnes forecast zone
- Reported by
- AWOS
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirmed visibilities were frequently below 1/4 mile in snow and blowing snow, starting between 8 and 10 am and continuing through the afternoon. Winds gusted from 45 to 55 mph for much of this time.
Blizzard, Ransom
- When
- December 27, 4:27 AM CST to 6:00 PM CST
- Where
- Ransom forecast zone
- Reported by
- AWOS
- Coordinates
- 46.456, -97.657 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirmed visibilities were frequently below 1/4 mile in snow and blowing snow, starting between 8 and 10 am and continuing through the afternoon. Winds gusted from 45 to 55 mph for much of this time.
Blizzard, Sargent
- When
- December 27, 4:27 AM CST to 6:00 PM CST
- Where
- Sargent forecast zone
- Reported by
- AWOS
- Coordinates
- 46.108, -97.631 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirmed visibilities were frequently below 1/4 mile in snow and blowing snow, starting between 8 and 10 am and continuing through the afternoon. Winds gusted from 45 to 55 mph for much of this time.
Blizzard, Traill
- When
- December 27, 9:30 AM CST to 6:00 PM CST
- Where
- Traill forecast zone
- Reported by
- AWOS
- Coordinates
- 47.454, -97.162 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirmed visibilities were frequently below 1/4 mile in snow and blowing snow, starting between 8 and 10 am and continuing through the afternoon. Winds gusted from 45 to 55 mph for much of this time.
Blizzard, Cass
- When
- December 27, 9:30 AM CST to 6:00 PM CST
- Where
- Cass forecast zone
- Reported by
- AWOS
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirmed visibilities were frequently below 1/4 mile in snow and blowing snow, starting between 8 and 10 am and continuing through the afternoon. Winds gusted from 45 to 55 mph for much of this time.
Blizzard, Richland
- When
- December 27, 9:30 AM CST to 6:00 PM CST
- Where
- Richland forecast zone
- Reported by
- AWOS
- Coordinates
- 46.265, -96.948 (the zone’s center; the record gives no point)
Airport, mesonet, and spotter reports confirmed visibilities were frequently below 1/4 mile in snow and blowing snow, starting between 8 and 10 am and continuing through the afternoon. Winds gusted from 45 to 55 mph for much of this time.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, December 27, 20211 death · 2 injured · 1 event
- Extreme Cold in Washington, December 27, 20211 death · 1 event
- Flash Flood and Flood in California, December 27 to 31, 202165 kt wind · 16 events
- Winter Weather in Michigan, December 27, 202110 events
- High Wind and Winter Weather in California, December 27 to 28, 202174 kt wind · 10 events
- Winter Weather in Pennsylvania, December 27, 20216 events
- Winter Weather in California, December 27 to 28, 20216 events
- Blizzard in Minnesota, December 27, 20215 events
- Heavy Snow and Winter Weather in Utah, December 27 to 28, 20215 events
- High Wind in New Mexico, December 27 to 28, 202158 kt wind · 4 events
- Blizzard in Alaska, December 27 to 29, 20213 events
- Winter Weather in New Jersey, December 27 to 28, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000490, 1000491, 1000492, 1000493, 1000494, 1000495, 1000496, 1000497, 1000500, 1000502.